- Art Gallery -


In mathematics, Freiman's theorem is a combinatorial result in number theory. In a sense it accounts for the approximate structure of sets of integers that contain a high proportion of their internal sums, taken two at a time.

The formal statement is:

Let A be a finite set of integers such that the sumset

\( A + A\, \)

is small, in the sense that

\( |A + A| < c|A|\, \)

for some constant c. There exists an n-dimensional arithmetic progression of length

\( c' |A|\, \)

that contains A, and such that c' and n depend only on c.[1]

A simple instructive case is the following. We always have

\( |A + A|\, ≥ 2|A|-1\, \)

with equality precisely when A is an arithmetic progression.

This result is due to Gregory Freiman (1964,1966).[2] Much interest in it, and applications, stemmed from a new proof by Imre Z. Ruzsa (1994).

See also

Markov spectrum


Nathanson (1996) p.251

Nathanson (1996) p.252

Freiman, G.A. (1964). "Addition of finite sets". Sov. Math., Dokl. (in English. Russian original) 5: 1366–1370. Zbl 0163.29501.
Freiman, G. A. (1966). Foundations of a Structural Theory of Set Addition (in Russian). Kazan: Kazan Gos. Ped. Inst. p. 140. Zbl 0203.35305.
Freiman, G. A. (1999). "Structure theory of set addition". Astérisque 258: 1–33. Zbl 0958.11008.
Nathanson, Melvyn B. (1996). Additive Number Theory: Inverse Problems and Geometry of Sumsets. Graduate Texts in Mathematics 165. Springer. ISBN 0-387-94655-1. Zbl 0859.11003.
Ruzsa, Imre Z. (1994). "Generalized arithmetical progressions and sumsets". Acta Mathematica Hungarica 65 (4): 379–388. doi:10.1007/bf01876039. Zbl 0816.11008.

This article incorporates material from Freiman's theorem on PlanetMath, which is licensed under the Creative Commons Attribution/Share-Alike License.

Mathematics Encyclopedia

Retrieved from "http://en.wikipedia.org/"
All text is available under the terms of the GNU Free Documentation License

Home - Hellenica World